Wyoming, 2022High Wind in Wyoming, May 6, 2022
May 6, 2022 · NWS CYS · 1 event in 1 county or zone
Brief period of high sustained winds occurred early in the afternoon on the 6th near Elk Mountain with maximum wind gusts of 57 mph along Interstate 80 between Laramie and Rawlins.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief period of high sustained winds occurred early in the afternoon on the 6th near Elk Mountain with maximum wind gusts of 57 mph along Interstate 80 between Laramie and Rawlins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 6, 10:37 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, May 6, 10:37 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 AM MDT Fri May 6 2022
.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Fri May 6 2022
The current weather setup early this morning begins with a couple of
surface troughs over our cwa that have developed beneath an
amplifying upper level ridge. A stronger, and more deep surface low
is present over the Canadian Rockies, with a nearly stationary cold
front that is draped from Central MT to southeastern ID. Closer to
home, a surface High pressure exists over eastern UT and western CO.
We should continue to see southwesterly flow overnight due to the
aforementioned surface features. Wind gusts have begun to creep up
over the wind prone corridors of the I-80 Summit and the
Arlington/Elk Mountain to gusts nearing 40mph. Wind mountain wave
activity present on the WV Satellite imagery, and RAP Analysis at
the 500mb heights, expect the wind gusts to continue to pick up here
shortly.
As we press forward the remainder of today, wind gusts should begin
to spill out to the east by the afternoon hours due to increased
subsidence from the high pressure remaining over the area, and
strong winds aloft. 700mb winds will increase to 50-60 knots from
the west later today, which will likely mix down to the surface and
result in downsloping effects east of the Laramie Range. Because of
this trend, have kept forecast temperatures in the mid 70s east of
the Laramie Range for daytime highs. Also, with the high winds aloft
combined with the subsidence, strong winds in the wind prone
corridors are continued to be favorable to gust up to 60-65mph
during the daytime. 850mb temperatures over the southern NE
Panhandle depict +20C to +24C, so forecast highs by this afternoon
are likely to reach 80 degrees for most of the southern NE Panhandle.
There will be a brief reprieve from winds Friday night before the
arrival of another shortwave disturbance from the Pacific NW. This
shortwave is expected to quickly advance toward WY on Saturday. We
will be on the backend of the upper level ridge ahead of the quickly
advancing shortwave for a majority of Saturday, and above average
temperatures are expected. WAA will occur in the lower 700 to 850mb
levels by Saturday afternoon, with very warm temperatures aloft
being advected toward our cwa. Current trends have medium range
models depicting 850mb temperatures between +25 to +29C over the
southern NE Panhandle. Temperatures are likely to push into the
middle 80s to near 90 degrees by Saturday afternoon across southern
NE Panhandle. Areas in SE WY that are east of the Laramie Range are
anticipated to see highs from the mid 70s to lower 80s, and further
west of the Laramie Range there will daytime highs in the 60s to
lower 70s. This combined with gusty winds could make for a dry day
with elevated fire weather concerns as RH values are progged to
hover near 20 percent. By the late afternoon hours, the surface cold
front will slowly advance across SE WY in our western forecast zones
, and become elongated as it gets hung up on the mountain ranges.
This will cause mostly cloudy conditions and the chances of rainfall
to increase. A few hi-res models have a few isolated thunderstorms
developing as the cold front moves to the east and southeast by
Saturday night. Some members of the hi-res guidance has a few
organized convective thundershowers developing over the northern NE
Panhandle Saturday evening within the 6pm-midnight hours. SPC Day 2
has a Marginal Risk for severe weather just to the east of the NE
Panhandle, so we will monitor the updates in the event severe
weather may pose a risk in our cwa Saturday evening.
By Sunday, the surface cold front will slowly advance across the
area, bringing a chance of rain showers to the area, with cooler
afternoon highs for the day. Daytime highs will be 10-20 degrees
cooler once the cold front pushes through the NE Panhandle on
Sunday, but overall a mild day still is anticipated. High
temperatures will be in the 60s to low 70s east of the Laramie
Range, with temperatures hovering near 60 degrees west of the
Laramie Range. The higher terrain will struggle to get out of the
40s by Sunday afternoon.
.LONG TERM...(Saturday through Thursday)
Issued at 347 AM MDT Fri May 6 2022
Long Range models and ensemble forecasts all show a bit of a
pattern shift next week as broad southwest flow aloft takes hold
over the Front Range. All models show a highly amplified upper
level ridge nearly stationary over the Ohio and Mississippi river
valleys...extending northward into the Great Lakes Region through
most of next week. Pacific energy is expected to move onshore
across the west coast and stall or eject northeast due to the
strength of the ridge to our east. Overall, expect pretty quiet
weather with warm temperatures through the forecast period. A few
models show 700mb temperatures climbing to near 15c on Wednesday,
which will result in surface highs in the 80s to low 90s across
the region. Otherwise, highs in the mid 60s to mid 70s will be
common earlier and later in the week.
In terms of precipitation, daytime convective signals and forcing
are brief and not very impressive. The best chance for showers and
thunderstorms appears to be Sunday night as a potent shortwave
disturbance aloft slowly moves across southeast Wyoming and
western Nebraska. Other than that, models do indicate weak
disturbances aloft ejecting northwards on the eastern fringe of
the long wave trough across the western US through midweek.
However, convective parameters are pretty unimpressive at this
time. Kept low POP (20 to 30 percent) for afternoon/evening
showers and isolated thunder each day through the end of the week,
but given the apparently lack of thunderstorm coverage expected
it will be tough to get specific at this time. Will have to
monitor the potential for late night/morning fog each day mainly
across the eastern plains along and east of the Interstate 25
corridor. This pattern typically favors upslope east to southeast
winds and low clouds and/or fog across some of the south facing
ridges and the North Platte River Valley.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri May 6 2022
The main concern with this TAF issuance is the wind speeds this
afternoon.
Latest water vapor loop was showing a disturbance moving across
the Pacific northwest. Ahead of this trof a broad upper level
ridge was in place across the Plains. This is allowing for the
gradients to tighten up a bit this afternoon along with good
mixing. These wind speeds should be drop off fairly quickly after
sunset with the wind turning more southerly tomorrow as the
disturbance advances eastward.
&&
.FIRE WEATHER...
Issued at 347 AM MDT Fri May 6 2022
Fire weather concerns remain low for today. Recent rainfall and cool
temperatures have helped fuels receive moisture. Saturday will have
elevated fire weather concerns due to warm, windy, and dry conditions.
Minimum RH values on Saturday east of the Laramie Range will be
between 18-25 percent, with breezy winds gusting to 30-35mph at
times.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch until 6 PM MDT this evening for WYZ116.
High Wind Warning until 6 PM MDT this evening for WYZ106-110.
NE...None.
&&
SHORT TERM...BW
LONG TERM...TJT
AVIATION...REC
FIRE WEATHER...BWHazardous weather outlook, May 6, 3:03 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 AM MDT Fri May 6 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-071015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
403 AM MDT Fri May 6 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Isolated thunderstorms are possible on Saturday afternoon and
evening as a cold front moves through the area. A strong storm is
possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-071015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
403 AM MDT Fri May 6 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong wind gusts in excess of 60mph are anticipated through this
afternoon. See latest High Wind Warning Statement for details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Isolated thunderstorms are possible on Saturday afternoon and
evening as a cold front moves through the area. A strong storm is
possible.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- May 6, 12:10 PM MST to 1:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured sustained winds of 40 mph for over an hour 7 miles northwest of Elk Mountain. Maximum wind gust of 57 mph was measured during this period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, May 6 to 10, 20221 death · $1.1 million · 50 kt wind · 27 events
- Tornado and Hail in Virginia, May 6, 2022$3.1 million · EF0 · 25 events
- Tornado and Hail in North Carolina, May 6, 2022$765,000 · EF1 · 27 events
- Tornado and Hail in North Carolina, May 6, 2022$272,000 · EF1 · 42 events
- Tornado and Flash Flooding in Kentucky, May 6, 20223 injured · $76,000 · EF1 · 31 events
- Flood in Alaska, May 6 to 8, 2022$282,000 · 1 event
- Tornado and Hail in North Carolina, May 6, 2022$35,000 · EF1 · 15 events
- Hail and Damaging Winds in South Carolina, May 6, 20222 in hail · 57 events
- Damaging Winds in Alabama, May 6, 2022$56,000 · 56 kt wind · 16 events
- Hail and Damaging Winds in Georgia, May 6, 2022$14,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 6, 20221.5 in hail · 41 events
- Flooding and Heavy Rain in Pennsylvania, May 6 to 7, 2022$40,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013913.